One of the biggest fears for people living diabetes is having a low. The good news is that lows are usually avoidable and fairly easy to treat if you have the correct tools at hand.
It doesn’t matter if you have Type 1 or 2 diabetes, having a low (hypoglycaemia) is one of the most frightening experiences you can imagine. So, why do people living with diabetes have lows?
Causes of hypoglycaemia
In very rare occasions, oral diabetic medication can cause a low glucose level. Usually, it’s only insulin that will be potent enough to cause your glucose to drop significantly.
Of all the insulins available, the newer analogue insulins are also less likely to cause a low, so if you’re still taking the same medication as five years ago, perhaps now is the time to change. Added to that, it’s usually the short-acting insulins that are taken at mealtimes that will cause the biggest drop in glucose levels.
The newer, basal or long-acting insulins are more likely to drop your levels across the board and very unlikely to result in a precipitous drop severe enough to cause a ‘hypo’ (glucose level <3,5 mmol/L).
Common factors that cause lows
Most commonly, people have hypos at night as their dinner time short-acting insulin isn’t ideally matched to the food they eat. Adjusting these levels may require a bit of fine-tuning and input from a diabetic educator, dietitian and diabetologist.
The elderly and those with compromised kidney function may also battle with glucose levels that drop for no apparent reason. Eating regular meals and testing often to detect lower levels become especially important in these cases.
Alcohol can also cause glucose levels to drop. Typically, all alcohol is made from carbohydrates: grapes, hops etc. Initially, glucose levels rise as you drink and then they drop as the alcohol is metabolised. A confounding problem in this regard, is we tend to eat less as we drink more, so your body’s ability to maintain normal glucose levels becomes more difficult. Make it a habit to have something to eat with your alcohol to prevent the drop in your glucose levels. Once again, make sure you check your levels often and speak to your doctor about how to avoid this problem.
Exercise can also cause glucose levels to drop as you utilise the calories. However, different types of exercise can result in high or low readings. Once again, it’s best to speak to your healthcare team and get specific and individual advice. Always make sure you’re able to test your levels before and after exercising, and have snacks and insulin available when exercising.
Avoiding a hypoglycaemic event
Regular testing is the obvious answer to how to avoid a low. The more you test, the more you know your own body and can predict how different activities will affect your glucose levels.
You have the option of traditional finger prick glucometers which give point in time measurements, or if you’ve access to a continuous glucose monitor, these give very valuable information on trends throughout the day. Many of the monitors also have alarms that predict levels that are falling too fast, so you can be alerted to lower glucose levels before you actually become symptomatic.
Eating regular meals and, particularly for older people, having a small bedtime snack may also be important in preventing a hypoglycaemic event. Regular snacking isn’t imperative, however, if you find your levels are dropping overnight, then this may be the answer. Ensuring you eat a healthy meal even when you know you will be drinking alcohol is also an important step in preventing unnecessary hypoglycaemic attacks.
If you feel the typical symptoms of low glucose levels, these are often an early indicator that you need to rectify your levels. However, many of the symptoms may also indicate a high glucose level so be sure to test and check. These symptoms may be hunger, thirst, shaking or sweating, feeling tired and weak, restlessness or poor concentration, headaches, or even stomach ache and nausea.
Those who suffer from low glucose levels on a regular basis, may not experience these symptoms at all (hypoglycaemic unawareness) so be aware that your levels may drop without you knowing.
Treating a hypoglycaemic attack
The quote from Robert Burns, “The best-laid plans of mice and men often go awry” is quite fitting for anyone living with diabetes. If you’ve had diabetes for a while, you’ll know that having a hypoglycaemic attack is almost inevitable at some point in your journey. But, as it’s with all of life’s challenges, it’s how you pick yourself up afterwards and recover and learn from the experience that is really important.
The following guidelines seem quite simple but, in the panic, and stress of hypoglycaemia, they can be extremely challenging. Find a partner, parent or close friend (or even a few friends) who know you well and can support you through these times.
- Any blood glucose value below 3,5 mmol/L is considered a low blood glucose value.
- For children below six years less than 4mmol/L is a low blood glucose value as they tend not to recognise their symptoms, or they can’t tell you.
- Start with a quickly absorbed carbohydrate (100ml fruit juice or 3 teaspoons of honey or 15g glucose sweets).
- Test your glucose levels 15 mins after.
- If the glucose levels are still <4mmol/L, repeat step 3.
- If the glucose levels have risen, follow up with a longer-acting carbohydrate (half cheese sandwich or three whole wheat biscuits with cheese).
- Retest after 15 mins again to ensure levels have gone up.
Why different snacks?
The theory behind the different snacks is that the short-acting carbohydrate will push the levels up quickly, whilst the long-acting carbohydrates (low-GI) will maintain it up there. Do not give insulin for these snacks. Think of these snacks as medication rather than food. You’re eating them to raise glucose levels not because you’re hungry.
Glucagon pens do work but tend to raise the glucose levels too much and may need to be repeated to maintain normal glucose levels. However, they are a good option in a severe emergency whilst waiting for more specialised care.
If you have a hypo just before a meal, you can also skip step 6 and just have your regular meal instead (but perhaps consider an insulin adjustment).
It may seem like intense testing and perhaps not necessary, but it does give you a very good indication as to how your body reacts. It may also seem like very small amounts of food but you’re not wanting to rebound your levels to >15mmol/L but rather keep them as stable as possible.
Perfect hypo kit
All the snacks listed above can also be kept in a small container and don’t need refrigeration so can be easily kept on hand and replaced as necessary. Put some extra test strips and a glucometer, your emergency contact details and medical aid information into the same container and you have the perfect hypo kit.
Managing the rollercoaster of lows
One of the biggest problems we see with treating hypos is patients tend to overcompensate for low glucose levels and then end up with high levels. This then results in extra insulin at the next meal and consequently another drop. This rollercoaster continues and contributes significantly to feelings of fatigue and hopelessness as well as increasing risk of developing diabetes complications.
Try to avoid the panic that often happens and results in people having two sandwiches, a whole can of cooldrink, a bunch of grapes and their favourite chocolate to treat a low. This is a feast, not the right way to treat hypoglycaemia and will only complicate matters further.
If you’re battling, spend some time with your healthcare team and get them to assist with individual advice. Eliminating lows is the first step in gaining better control of your diabetes
An irrational fear
Actually, a very rational fear! What often tends to happen is people prefer to have higher glucose levels to prevent the feeling of hypoglycaemia. If you’ve ever suffered a severe hypoglycaemic attack, you’ll know exactly why you don’t want to feel out of control and so fearful ever again. Work with your healthcare team to slowly bring your levels down to a safe place so that you don’t have to deliberately run too high.
Hypoglycaemia is one of the most common and disastrous events that someone with diabetes can experience. However, they are generally avoidable and most certainly, manageable. Speak to your diabetes team and find out how you should be managing your levels so that you are in control and not riding the crazy rollercoaster all the time.
MEET THE EXPERT
Dr Paula Diab is a specialist family physician who enjoys the challenges that diabetes management has to offer. She runs a multi-disciplinary practice in Kloof, KZN, where she works with patients with diabetes and their families to allow them to gain control of their disease rather than being overwhelmed by the complexities and complications often associated with diabetes.
Header image by Adobe Stock